During an 18-month period of study 41 hemodialyzed patients receiving desferrioxamine (10–40 mg/kg BW/3 times weekly) for the first time were monitored for detection of audiovisual toxicity. 6 patients presented clinical symptoms of visual or auditory toxicity. Moreover, detailed ophthalmologic and audiologic studies disclosed abnormalities in 7 more asymptomatic patients. Visual toxicity was of retinal origin and was characterized by a tritan-type dyschromatopsy, sometimes associated with a loss of visual acuity and pigmentary retinal deposits. Auditory toxicity was characterized by a mid- to high-frequency neurosensorial hearing loss and the lesion was of the cochlear type. Desferrioxamine withdrawal resulted in a complete recovery of visual function in 1 patient and partial recovery in 3, and a complete reversal of hearing loss in 3 patients and partial recovery in 3. This toxicity appeared in patients receiving the higher doses of desferrioxamine or coincided with the normalization of ferritin or aluminium serum levels. The data indicate that audiovisual toxicity is not an infrequent complication in hemodialyzed patients receiving desferrioxamine. Periodical audiovisual monitoring should be performed on hemodialyzed patients receiving the drug in order to detect adverse effects as early as possible.